Methemoglobinemia caused by topical teething preparation: a case report.

Ran D. Balicer, Eliezer Kitai

Research output: Contribution to journalArticlepeer-review

18 Scopus citations

Abstract

Methemoglobinemia (MetHb) remains an uncommon, but potentially fatal disorder. Benzocaine (ethyl aminobenzoate), a topical anesthetic, has been reported to cause acquired MetHb when used during endoscopic or other ambulatory procedures. Reports of severe MetHb following benzocaine-containing preparations in the community, however, are very rare. We discuss this entity by describing an unusual case of severe MetHb in a 5-year-old child, caused by unattended self-use of a benzocaine-containing, pain-relief gel for teething. This case story illustrates the potential lethal risk of over-the-counter topical anesthetics for pediatric use. We review the risks of this potentially deadly disorder and the associated diagnostic challenges. Physicians not familiar with this rare complication may face diagnostic dilemmas, as its presentation is often nonspecific and rapid treatment is essential to prevent life-threatening complications.

Original languageEnglish
Pages (from-to)517-520
Number of pages4
JournalThe Scientific World Journal
Volume4
DOIs
StatePublished - 1 Jan 2004
Externally publishedYes

ASJC Scopus subject areas

  • Biochemistry, Genetics and Molecular Biology (all)
  • Environmental Science (all)

Fingerprint

Dive into the research topics of 'Methemoglobinemia caused by topical teething preparation: a case report.'. Together they form a unique fingerprint.

Cite this